Arkansas, 2003

Flash Flood in Arkansas, June 17, 2003

June 17, 2003 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 1:45 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 1:45 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 AM CDT TUE JUN 17 2003

THE MODELS SHOW THE UPPER LOW WEAKENING DURING THE NEXT 24
HOURS...AS DRIER AIR IN THE UPPER LEVELS GET ENTRAINED INTO IT.
MOISTURE WILL STILL REMAIN DECENT TODAY IN THE LOWER TO MID
LEVELS...AND WILL BE ENOUGH TO KEEP SHOWER AND THUNDERSTORM ACTIVITY
IN THE FORECAST FOR THE ENTIRE AREA.  THE FLOOD WATCH WILL BE
EXTENDED TODAY FOR EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND
SOUTHERN ARKANSAS...AS THIS IS WHERE THE DEEPEST MOISTURE WILL BE
LOCATED.  POPS WILL DECREASE WITH TIME FOR THE LATTER PART OF THE
WEEK...AS THE LOW WILL BECOME JUST A TROUGH AXIS BY THURSDAY...THEN
SKIRTING EAST OF AREA ON FRIDAY ACCORDING TO MODELS.  MAX TEMPS WILL
BE A LITTLE WARMER...BUT SHOULD LINGER MAINLY IN THE LOWER TO MID
80S AGAIN TODAY DUE TO CLOUD COVER...THEN RETURNING TO NEAR NORMAL
BY THURSDAY.

PRELIMS...
SHV 85/70/88/69 5332
MLU 86/70/88/70 5332
TXK 83/69/86/69 6332
TYR 83/69/87/70 5332
LFK 87/70/90/70 4332

ELEVEN

.SHV...FLOOD WATCH TODAY...ARZ050-051-059>061-070>073- OKZ077-TXZ097
Hazardous weather outlook, Jun 16, 11:00 AM CST, 18 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A CUT OFF UPPER LEVEL LOW PRESSURE AREA HAS SETTLED IN OVER NORTHEAST
TEXAS...AND IS EXPECTED TO REMAIN IN THIS SAME AREA OVER THE NEXT
COUPLE OF DAYS. A STATIONARY FRONTAL BOUNDARY ALSO REMAINS IN PLACE
FROM SOUTH CENTRAL ARKANSAS...INTO NORTHWEST LOUISIANA AND NORTHEAST
TEXAS.  WITH ABUNDANT MOISTURE IN PLACE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP...ESPECIALLY ACROSS EAST
TEXAS AND INTO SOUTHWEST ARKANSAS...ALONG AND JUST AHEAD OF THE
UPPER LOW AND FRONTAL BOUNDARY.  STORMS ARE EXPECTED TO BE SLOW
MOVING...ALLOWING HEAVY RAIN FALLING OVER THE SAME AREAS... LEADING
TO LOCALIZED FLOODING.  AFTERNOON HEATING WILL HELP DESTABILIZE THE
ATMOSPHERE...WHICH MAY ALLOW THUNDERSTORMS THIS AFTERNOON AND
EVENING TO BRIEFLY BECOME SEVERE...WITH DAMAGING WIND GUSTS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MAINLY
EAST TEXAS...NORTHCENTRAL LOUISIANA...AND SOUTHWEST ARKANSAS THROUGH
AT LEAST MIDWEEK...AS THE UPPER LEVEL LOW AND ASSOCIATED STATIONARY
FRONTAL BOUNDARY REMAIN IN PLACE OVER THE AREA. THUS...LOCALIZED
FLOODING WILL BE THE PRIMARY THREAT AS THE GROUND OVER MUCH OVER THE
REGION IS NEAR SATURATION.

.SPOTTER CALL TO ACTION STATEMENT...
DUE TO THE ISOLATED AND BRIEF NATURE OF ANY SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

20

In the hours before

Local storm report, Jun 17, 3:14 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
414 AM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    HENDERSON                 TX   FLASH FLOODS
06/17/03   RUSK                           NUMEROUS ROADS IN
                                          HENDERSON WERE UNDER WATER
                                          AND WATER WAS ENTERING
                                          ONE HOUSE. REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jun 17, 3:45 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
445 AM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    HENDERSON                 TX   FLASH FLOODS
06/17/03   RUSK                           WATER WAS REPORTED IN AN
                                          APARTMENT COMPLEX ON WEST
                                          MAIN. REPORTED BY LAW
                                          ENFORCEMENT

0430 AM    HENDERSON                 TX   FLASH FLOODS
06/17/03   RUSK                           NUMEROUS ROADS WERE BEING
                                          CLOSED. REPORTED BY LAW
                                          ENFORCEMENT

0430 AM    2 S HENDERSON             TX   FLASH FLOODS
06/17/03   RUSK                           FM 225 WAS UNDER WATER.
                                          REPORTED BY LAW ENFORCEMENT

CORRECT TIME OF 2ND REPORT.

The radar

The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hempstead

When
June 17, 5:15 AM CST to 8:30 AM CST
Where
Hempstead County, Hope
Reported by
LAW ENFORCEMENT
Coordinates
33.735, -93.668 (the zone’s center; the record gives no point)

Several streets and roads under high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365340.